Colorado, 2014

Flooding in Colorado, July 15, 2014

July 15, 2014 · NWS PUB · 2 events in 2 counties and zones

Previous heavy rain caused flooding on the Arkansas River and Purgatoire River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Previous heavy rain caused flooding on the Arkansas River and Purgatoire River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 14, 10:03 PM MST, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 14, 10:03 PM MST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
1103 PM MDT MON JUL 14 2014

.UPDATE...
ISSUED AT 703 PM MDT MON JUL 14 2014

UPDATED GRIDS/ZONES TO ALLOW SEVERE THUNDERSTORM WATCH TO EXPIRE
AT 7 PM MDT AND ALSO TO CONTINUE FLASH FLOOD WATCH UNTIL 11 PM
MDT FOR PUBLIC ZONES 088-089-093>099.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 353 PM MDT MON JUL 14 2014

WILL KEEP THIS BRIEF DUE TO ONGOING ACTIVE CONDITIONS. MAJORITY
OF FORECAST DISTRICT TO REMAIN ACTIVE AT TIMES INTO TUESDAY AS
ELEVATED PRECIPITABLE WATERS CONTINUE IN WAKE OF
NORTH-NORTHEASTERLY SURGE THAT PUSHED ACROSS CWFA EARLIER TODAY.

IN ADDITION TO THE AVAILABLE ADEQUATE ATMOSPHERIC MOISTURE...
FAVORABLE CAPES...LIS AND MEAN LAYER SHEARS WILL ALLOW FOR THE
POTENTIAL OF STRONG TO SEVERE THUNDERSTORMS TUESDAY.

ALSO...STORMS WITH LOCALLY HEAVY RAINFALL...CAPABLE OF PRODUCING
FLASH FLOODING...WILL BE POSSIBLE OVER AREA BURN SCARS AND
LOCATIONS THAT HAVE EXPERIENCED SIGNIFICANT PRECIPITATION DURING
THE PAST THREE TO FOUR DAYS. WFO PUEBLO WILL CONTINUE TO MONITOR
CLOSELY. FINALLY...NEAR TO BELOW SEASONAL MAXIMUM TEMPERATURES
SHOULD BE NOTED OVER MOST LOCATIONS TUESDAY.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 353 PM MDT MON JUL 14 2014

UNSETTLED/ACTIVE METEOROLOGICAL CONDITIONS AND BELOW SEASONAL
MAXIMUM TEMPERATURES ARE EXPECTED TO CONTINUE OVER THE MAJORITY
OF THE FORECAST DISTRICT FROM TUESDAY NIGHT INTO THURSDAY AS
GENERALLY MOIST UPSLOPE FLOW ALLOWS FORECAST PRECIPITABLE WATERS
TO REMAIN ELEVATED DURING THIS TIME-FRAME.

LOCALIZED FLASH FLOODING WILL BE POSSIBLE AT TIMES FROM TUESDAY
NIGHT INTO THURSDAY(INCLUDING BUT NOT LIMITED TO THE AREA BURN
SCARS).  AS ALWAYS...WFO PUEBLO WILL MONITOR CLOSELY.

A FEW SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE DURING THE
TUESDAY INTO THURSDAY TIME-FRAME AS FAVORABLE BULK LAYER
SHEARS...CAPES AND LIS INTERACT WITH THE ABUNDANT ATMOSPHERIC
MOISTURE PROFILE.

THE FORECAST DISTRICT SHOULD THEN NOTE A DRYING AND WARMING TREND
FROM FRIDAY INTO NEXT MONDAY AS UPPER RIDGING BUILDS OVER SOUTHERN
COLORADO.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1100 PM MDT MON JUL 14 2014

THROUGH THE EARLY MORNING HOURS...ISOLD SHOWERS AND TSRA WILL BE
POSSIBLE AT BOTH KCOS AND KPUB. KALS SHOULD REMAIN DRY.

TAKING A SECOND LOOK AT THINGS...IT IS QUITE MOIST AND WITH
UPSLOPE FLOW TONIGHT WE MAY SEE SOME LOW STRATUS DEVELOP AT KCOS
AND POSSIBLY KPUB. STRATUS SHOULD BREAK UP BY MID MORNING.

FOR TOMORROW...THE OVERALL BEST CHANCE OF SHOWERS AND STORMS WILL
BE LATE IN THE DAY AND ESPECIALLY TOMORROW EVENING. WITH A RATHER
STRONG JETSTREAM OVERHEAD...SOME OF THE STORMS COULD BE
SEVERE...WITH DAMAGING HAIL POSSIBLE.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...HODANISH
Hazardous weather outlook, Jul 14, 10:19 AM MST, 14 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1119 AM MDT MON JUL 14 2014

COZ058>089-093>099-151730-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1119 AM MDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
INTO THE LATE EVENING HOURS. THERE HAS BEEN A SLIGHT DECREASE IN
AVAILABLE MOISTURE AND A SLIGHT INCREASE IN THE STEERING WINDS IN
THE ATMOSPHERE TODAY...WHICH WILL DECREASE THE CHANCES FOR
WIDESPREAD FLASH FLOODING ACROSS THE AREA. HOWEVER...THERE REMAINS
ENOUGH MOISTURE IN THE AIR TO SUPPORT LOCALLY HEAVY
RAINFALL...WHICH WOULD STILL POSE THE THREAT FOR FLASH FLOODING
ACROSS AREA BURN SCARS...AS WELL AS THOSE AREAS THAT HAVE RECEIVED
HIGHER AMOUNTS OF PRECIPITATION DURING THE PREVIOUS FEW DAYS.

THE INCREASED WINDS ALOFT...HOWEVER...WILL ALLOW FOR INCREASED
CHANCES FOR A FEW STRONG TO SEVERE STORMS...PRODUCING HAIL AROUND
ONE INCH IN DIAMETER AND GUSTY WINDS TO AROUND 60 MPH...ESPECIALLY
OVER THE FAR SOUTHEASTERN PLAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
TUESDAY AND WEDNESDAY...MAINLY IN THE AFTERNOON AND EVENING
HOURS. WITH AMPLE AVAILABLE MOISTURE...LOCALLY HEAVY RAINFALL AND
FLASH FLOODING WILL BE POSSIBLE. THREATS FROM STORMS THAT DEVELOP
WILL INCLUDE LIGHTNING...HAIL UP TO NICKEL SIZE AND GUSTY WINDS
TO 50 MPH. STRONG TO SEVERE STORMS...CAPABLE OF PRODUCING LARGE
HAIL AND WIND GUSTS OVER 60 MPH WILL BE POSSIBLE OVER THE EASTERN
MOUNTAINS AND PLAINS ON TUESDAY.

A SLOW WARMING AND DRYING TREND IS EXPECTED FROM THURSDAY INTO THE
WEEKEND...ALTHOUGH ISOLATED TO SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS WILL REMAIN POSSIBLE...ESPECIALLY OVER AND NEAR THE
HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jul 14, 7:48 PM MST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
848 PM MDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             ELLICOTT                38.84N 104.39W
07/14/2014  M1.50 INCH       EL PASO            CO   BROADCAST MEDIA

            TIME ESTIMATED

&&

KAM
Special weather statement, Jul 15, 12:54 AM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
154 AM MDT TUE JUL 15 2014

COZ085-086-089-150830-
CROWLEY COUNTY CO-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO-
154 AM MDT TUE JUL 15 2014

...SPECIAL WEATHER STATEMENT...

AT 153 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF HANOVER...OR 27 MILES
NORTHEAST OF PUEBLO...MOVING SOUTH AT 20 MPH.

PEA SIZE HAIL WILL BE POSSIBLE WITH THIS STORM...ALONG WITH RAINFALL
OF UP TO AN INCH IN LESS THAN AN HOUR.

LOCATIONS IMPACTED INCLUDE...
PUEBLO DEPOT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO SMALL STREAM FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3865 10405 3853 10405 3852 10400 3839 10394
      3830 10438 3864 10438
TIME...MOT...LOC 0753Z 001DEG 20KT 3855 10427

ETP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Bent

When
July 15, 1:15 AM MST to 2:15 AM MST
Where
Bent County, 1.64 mi ESE of Las Animas to 2.56 mi S of Las Animas
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.063, -103.191

The Purgatoire River near Las Animas briefly went above flood stage causing minor agricultural flooding.

Flood, Otero

When
July 15, 10:15 AM MST to 11:45 AM MST
Where
Otero County, 2.2 mi WNW of La Junta to 0.8 mi WNW of La Junta
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.998, -103.574

The Arkansas River at La Junta briefly went above flood stage causing minor agricultural flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535682, 535679.